Alert archive / North Carolina / Tornado Warnings in 1996

Tornado Warning 4, NWS Greenville-Spartanburg, SC

April 20, 1996Haywood County, North Carolina

NWS Greenville-Spartanburg, SC issued this tornado warning at Apr 20, 1996, 12:20 PM EDT for Haywood County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 1996, 12:20 PM EDT (16:20 UTC)
Expired
Apr 20, 1996, 1:00 PM EDT
In force
40 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Haywood County, NC

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 12:30 PM EDTThunderstorm WindMaggie Vly, NC
Apr 20, 12:40 PM EDTThunderstorm Wind 50Waynesville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.3 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 201621
TORGSP
NCC087-201700-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1220 PM EDT SAT APR 20 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...HAYWOOD COUNTY
 
AT 1218 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM POSSIBLY
PRODUCING TORNADO MOVING EAST IN FROM SWAIN COUNTY INTO HAYWOOD COUNTY.
THE STORM IS MOVING TO THE EAST AROUND 40 MPH AND WILL MOVE CLOSE TO
MAGGIE VALLEY AND COVE CREEK BY 1230 PM. A FUNNEL CLOUD WAS REPORTED
WITH THIS STORM IN SWAIN COUNTY.
 
 
PEOPLE IN OR NEAR THE PATH OF THIS STORM SHOULD TAKE IMMEDIATE
ACTION TO PROTECT THEIR LIVES. GO TO YOUR BASEMENT...THE CENTER OF
BUILDINGS...COVER YOUR HEAD. DO NOT GO NEAR DOORS OR WINDOWS. GET
OUT OF MOBILE HOMES AND VEHICLES. GET INTO A STURDY BUILDING OR A
DITCH.
 
MOYER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this tornado warning went out at Apr 20, 9:59 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 20, 9:59 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
959 AM EDT SAT APR 20 1996

RAH/CAE: AT LEAST CHANCE POPS ALL AREAS. TEMPS SHUD BE OK.

DISC: LOW CLOUDS HANGING IN SOME AREAS WHILE QUICKLY ERODING IN OTHERS.
LOTS OF BREAKS IN THE MID/HIGH LEVEL CLOUDS WILL ALLOW GUD WARMING TO
OCCUR WHEN LOW CLOUDS FINALLY DISSIPATE. STRONG LINE OF TRW MOVING
ACROSS E TN ATTM. WILL BE INTERESTING TO SEE IF IT DOES THE USUAL
WEAKENING AS IT INTERACTS WITH THE HIGH MOUNTAINS. EVEN IF IT DOES
WEAKEN IT COULD PROVIDE A GUD BOUNDARY FOR CONVECTION OVER PIEDMONT...
FOOTHILLS AND EVEN UPSTATE. OUR 88D VWP SHOWS GUD SPEED SHEAR BUT
LITTLE DIRECTIONAL SHEAR. ADD TO THIS UPPER 50 AND LOWER 60 DEW POINTS
ACROSS CAROLINAS IT LOOKS LIKE ANOTHER ACTIVE DAY.

RWH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:28 AM EDTSevere Thunderstorm WarningGSPGraham, Swain62 min
Apr 20, 11:54 AM EDTSevere Thunderstorm WarningGSPMacon36 min
Apr 20, 12:34 PM EDTSevere Thunderstorm WarningGSPJackson, Macon41 min
Apr 20, 12:55 PM EDTSevere Thunderstorm WarningGSPBuncombe, Transylvania50 min
Apr 20, 1:19 PM EDTSevere Thunderstorm WarningGSPHenderson41 min
Apr 20, 3:24 PM EDTTornado WarningGSPGaston, Lincoln36 min

Nearby

Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.